October 25, 2005, DNA
By Sumit Ghoshal
Particularly vulnerable are elderly and children, and those who suffer from diseases of the liver, kidney, gastro-intestinal tract, cancer. It is also applicable for individuals whose normal diet is not healthy and balanced.
These and much more are highlights of the Food-Drug Interaction chapter of a Patient Information Manual (PIM), which the Consumer Unity and Trust Society (CUTS) released in Mumbai recently.
The 40-page manual was prepared by a team of Kolkata-based doctors including Dr Krishnangshu Roy, Dr Himangshu Roy, Dr P K Sarkar and Dr T K Chattaraj with the support of the World Health Organisation (WHO) India office and that of the Drug Controller General of India (DCGI).
“We have noticed a few instances but they are not very common. Mostly the reaction is detected before it becomes a crisis,” said Dr Jyoti Taskar, a family physician practising in South Mumbai.
“One instance that comes to mind is the adverse effect of eating cheese or milk products while taking anti-depressant drugs. We always warn such patients,” said Dr Vijay Panjabi, a senior family physician practising on Napean Sea Road.
The new volume also advises consumers to avoid allopathic and herbal medicines simultaneously.
It says “one should be cautious while resorting to such medications and a qualified doctor should always be consulted”.
The same chapter also points to the fact that Isabgol husk, which is often recommended for constipation, could retard the efficacy of iron and calcium and result in a deficiency of these minerals.
Similarly, liquorice which people use frequently for treating cough does not go well with cardiovascular drugs and this may even result in some form of chronic heart failure.